I was unlucky and experienced the bad side effects of medical abortion to an extreme

I opted for a medical abortion early on in my pregnancy, nothing really showed in the ultrasound but a urine and blood test confirmed I was pregnant. I was only 22 at the time and had been with my boyfriend less than a year. I had gone off the pill for other medical reasons and we were obviously not careful enough.

I didn't get the support or information I needed

When my boyfriend found out he flipped and was very scared, we both were. I didn’t really get the support or information that I needed to make an informed decision. He booked the appointment for me and we were in the clinic two days after doing the initial at home pregnancy test.

Medical abortion seemed more discreet

Medical abortion seemed the more discreet option, plus as a student nurse had seen surgical abortions performed in theatre and thought I couldn’t do that.

I took the initial tablets the same day in the clinic, was given a small supply for Panadeine Forte should I need it and given instructions to take the next medication the following day and the side effects explained. 

Intense nausea

About 30 mins after putting the tablets in my mouth to dissolve, I had to run to the toilet I had explosive diarrhea which then led into projectile vomiting. The nausea was intense, I was cold clammy sweaty and shaking uncontrollably.

When I finally managed to get off the toilet, I laid down. The vomiting continued, the cramps set in. The cramps were what I’d imagine labor contractions to feel like, intense and they came in waves. At that stage I tried to take the Panadeine Forte but I just kept vomiting it up. This went on for what felt like an eternity but was probably 1-1½ hrs. The cramps settled and nausea subsided. I rested for the remainder of the day and watched a movie.

About 5-6 hours after the buccal tablets I got up to go to the kitchen and all of a sudden felt a big clot of blood come out, there was blood everywhere, all down my pants. I ran to the toilet and could see a mucous looking sac as well as lots of blood.

I experienced extremely bad side effects

The bleeding continued for a lot longer than a regular period and was very very heavy for the first couple days. I was unlucky in that I experienced all the bad side effects of medical abortion to an extreme. For a long time after I experienced post-abortion grief, I think the combination of a lack of support and the bad experience was really hard and made the whole thing worse.

My advice is to get informed

I do not regret terminating the pregnancy, but I have days of 'what would life be like now' or I get stuck in my head reliving the physical trauma of the medical abortion.

My advice would be to get informed, don’t be ashamed, make sure you get the right help and surround yourself with people who love you and will support you in your decision making and to just be kind to yourself.

This story was sent in on 06/03/2019

Next/previous Abortion story

Most read stories about abortion

Free help & support

If you're struggling through a situation similar to this Abortion story, or have been affected by issues in the past, no matter how long ago, help is available.

Get free, sensitive & confidential help - find your nearest centre:

Tell your story

Telling your story to others can be difficult but rewarding and you may just help somebody going through the same thing:

Tell your story →

Story Categories

Click the following links to see stories in these categories: